Jump to content
CrazyBoards.org

Recommended Posts

I'm on 450mg/day lithium (300 at night, 150 in morning) and it's exhausting. I'm in a complete fog all day, I want to be horizontal constantly and my brain can barely grasp onto anything because I'm so tired. I'm completely mentally checked out. Will this go away after I've been on the med a week or two? will switching to ER help?

Link to comment
Share on other sites

2 hours ago, catotheyounger said:

I'm on 450mg/day lithium (300 at night, 150 in morning) and it's exhausting. I'm in a complete fog all day, I want to be horizontal constantly and my brain can barely grasp onto anything because I'm so tired. I'm completely mentally checked out. Will this go away after I've been on the med a week or two? will switching to ER help?

I would say possibly to both 

Link to comment
Share on other sites

how long are these symptoms likely to last? I've been on this dosage for 5 days and I still feel like I permanently want to be horizontal. my brain feels foggy the way it does when I have the flu, I have diarrhea, and I have excessive dark yellow urine. Should I be worried? should I stick on the med and hope things get better?

Link to comment
Share on other sites

  • 2 weeks later...
On 11/11/2022 at 8:24 PM, catotheyounger said:

I'm on 450mg/day lithium (300 at night, 150 in morning) and it's exhausting. I'm in a complete fog all day, I want to be horizontal constantly and my brain can barely grasp onto anything because I'm so tired. I'm completely mentally checked out. Will this go away after I've been on the med a week or two? will switching to ER help?

This sounds a lot like my experience. Lithium just did not agree with me. Titrated up to 600mg of the ER all at night. Only managed to handle it for ~10 days before I gave up. I felt ill. However in hindsight, I wish I had maybe tried to instead do the immediate release and titrate MUCH more slowly to adjust to it.

The half-life of lithium is 24 hours. So there really is no reason to give it as a controlled release, technically speaking. Although in practice, the controlled release often improves tolerability and sometimes improves symptom control. However, that assumes that you were administering the immediate release 2-3 times a day in the first place. A lot of the most recent science on lithium actually indicates that its best to give the immediate release formulation as a single dose at night. If the morning-after blood level from that single immediate release evening dose is anything above a 0.8, then move some of the dose to the morning. Check out this article:

https://www.psychiatrictimes.com/view/dosing-tips-lithium-bipolar-disorder

Check with your doctor about dosing. They may have some tips or direction. If you could take the entire immediate release dose at night, it's possible you'll feel less of the side effects during the day.

On 11/14/2022 at 7:38 PM, catotheyounger said:

how long are these symptoms likely to last? I've been on this dosage for 5 days and I still feel like I permanently want to be horizontal. my brain feels foggy the way it does when I have the flu

Lithium accumulates in the brain over time and the downstream gene expression changes occur on a lag. It may be 2 weeks or more before positive benefits start to become apparent. Despite my own experience, I read everywhere that lithium is supposedly really tolerable in the long run, and long-time lithium patients tend to agree that it can be a miracle drug.

On 11/14/2022 at 7:38 PM, catotheyounger said:

I have diarrhea, and I have excessive dark yellow urine. Should I be worried? should I stick on the med and hope things get better?

The diarrhea is usually something unique to the immediate release formulation. The controlled release on the other hand can cause constipation. Pick your poison.

The dark yellow urine COULD be a problem, but probably not unless it's like brown. If anything, this may indicate that you need to drink more water. This was one thing my pdoc couldn't stress enough when I trialed lithium. Stay hydrated.

Link to comment
Share on other sites

Found it:

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5114200/#Sec2title

Quote

While the movement of lithium ions across the blood–brain barrier is slow and a relatively small amount of circulating lithium reaches the brain, the levels of lithium that cross the blood–brain barrier are directly proportional to plasma levels of lithium. However, there is accumulation of lithium in the brain with prolonged treatment and the plasma measurements poorly represent actual brain lithium concentrations over time. Some lithium-related adverse events appear to be related to the rate of increase in serum lithium concentrations, suggesting that the slower rate of increase with PR formulations should provide a tolerability advantage over IR formulations.

In short, the symptoms you are feeling are directly related to the rate of increase in blood level. An immediate release lithium carbonate tablet/capsule peaks in blood plasma 1-2 hours after taking it, but a controlled release tablet peaks at 4-6 hours. By slowing the "come-up" you ease the side-effects the immediate physical side effects like nausea, diarrhea, increased thirst and urination. However, also note that lithium crosses the blood-brain barrier slowly and accumulates in the brain over time, hence the delay in relief. Side effects would also be associated with the rate of crossover into the brain. Until the brain lithium concentrations reach steady levels, there will continue to be gene expression changes. Once those stabilize, the cognitive side effects should ease up as well.

Based on the previous article from Psychiatric Times, you would ideally in the long run end up taking one whole dose of the immediate release at night unless your morning after level was over 0.8mEq, but for the meantime, one whole dose of controlled release at night may make things a lot more tolerable until your body <and> your brain adjust to things.

Don't kill yourself though. Give it a good college try, but if you can't do it, you can't do it. There are plenty of people who can't hack lithium. I'm a rapid-cycler and have mixed issues, never much of the pure euphoria. So I respond better to valproate personally.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...